Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the density of Banach spaces $ C(K)$ with the Grothendieck property

Author: Christina Brech
Journal: Proc. Amer. Math. Soc. 134 (2006), 3653-3663
MSC (2000): Primary 03E35; Secondary 46B20
Published electronically: May 18, 2006
MathSciNet review: 2240680
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using the method of forcing we prove that consistently there is a Banach space of continuous functions on a compact Hausdorff space with the Grothendieck property and with density less than the continuum. It follows that the classical result stating that ``no nontrivial complemented subspace of a Grothendieck space $ C(K)$ is separable'' cannot be strengthened by replacing ``is separable'' by ``has density less than that of $ l_\infty$'', without using an additional set-theoretic assumption. Such a strengthening was proved by Haydon, Levy and Odell, assuming Martin's axiom and the negation of the continuum hypothesis. Moreover, our example shows that certain separation properties of Boolean algebras are quite far from the Grothendieck property.

References [Enhancements On Off] (What's this?)

  • 1. J. E. Baumgartner.
    Sacks forcing and the total failure of Martin's axiom.
    Topology Appl., 19(3):211-225, 1985. MR 0794485 (87a:03086)
  • 2. K. Ciesielski and J. Pawlikowski.
    The covering property axiom, CPA: a combinatorial core of the iterated perfect set model, volume 164 of Cambridge Tracts in Mathematics.
    Cambridge University Press, Cambridge, 2004.
  • 3. H. G. Dales and W. H. Woodin.
    An introduction to independence for analysts, volume 115 of London Mathematical Society Lecture Note Series.
    Cambridge University Press, Cambridge, 1987. MR 0942216 (90d:03101)
  • 4. J. Diestel, Grothendieck spaces and vector measures, Vector and operator valued measures and applications (Proc. Sympos., Alta, Utah, 1972) Academic Press, New York, 1973, pp. 97–108. MR 0338774
  • 5. J. Diestel.
    Sequences and series in Banach spaces, volume 92 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, 1984.MR 0737004 (85i:46020)
  • 6. D. H. Fremlin.
    Consequences of Martin's axiom, volume 84 of Cambridge Tracts in Mathematics.
    Cambridge University Press, Cambridge, 1984.MR 0780933 (86i:03001)
  • 7. F. J. Freniche.
    The Vitali-Hahn-Saks theorem for Boolean algebras with the subsequential interpolation property.
    Proc. Amer. Math. Soc., 92(3):362-366, 1984. MR 0759653 (86e:28008)
  • 8. R. Haydon.
    A nonreflexive Grothendieck space that does not contain $ l\sb{\infty }$.
    Israel J. Math., 40(1):65-73, 1981.MR 0636907 (83a:46028)
  • 9. R. Haydon, M. Levy, and E. Odell.
    On sequences without weak$ \sp \ast$ convergent convex block subsequences.
    Proc. Amer. Math. Soc., 100(1):94-98, 1987. MR 0883407 (89d:46014)
  • 10. Winfried Just and Piotr Koszmider, Remarks on confinalities and homomorphism types of Boolean algebras, Algebra Universalis 28 (1991), no. 1, 138–149. MR 1083827,
  • 11. V. Mascioni.
    Topics in the theory of complemented subspaces in Banach spaces.
    Exposition. Math., 7(1):3-47, 1989. MR 0982154 (90a:46035)
  • 12. Haskell P. Rosenthal, On relatively disjoint families of measures, with some applications to Banach space theory, Studia Math. 37 (1970), 13–36. MR 0270122,
  • 13. W. Schachermayer.
    On some classical measure-theoretic theorems for non-sigma-complete Boolean algebras.
    Dissertationes Math. (Rozprawy Mat.), 214, 1982. MR 0673286 (84d:28015)
  • 14. Zbigniew Semadeni, Banach spaces of continuous functions. Vol. I, PWN—Polish Scientific Publishers, Warsaw, 1971. Monografie Matematyczne, Tom 55. MR 0296671
  • 15. Juris Steprāns, Sums of Darboux and continuous functions, Fund. Math. 146 (1995), no. 2, 107–120. MR 1314977
  • 16. M. Talagrand.
    Un nouveau $ C(K)$ qui possède la propriété de Grothendieck.
    Israel J. Math., 37(1-2):181-191, 1980.MR 0599313 (82g:46029)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E35, 46B20

Retrieve articles in all journals with MSC (2000): 03E35, 46B20

Additional Information

Christina Brech
Affiliation: Departamento de Matemática, Instituto de Matemática e Estatística, Universidade de São Paulo, Caixa Postal 66281, CEP: 05315-970, São Paulo, Brasil

Received by editor(s): September 26, 2004
Received by editor(s) in revised form: June 14, 2005
Published electronically: May 18, 2006
Additional Notes: The author was supported by a scholarship from FAPESP (02/04531-6). This paper is part of the author’s M.A. thesis at the University of São Paulo, under the guidance of Professor Piotr Koszmider. The author thanks him for his guidance and assistance during the preparation of this paper.
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society